Alert archive / Missouri / Flash Flood Warnings in 2009

Flash Flood Warning 133, NWS Springfield, MO

September 4, 2009Jasper County, Missouri; Cherokee County, Kansas

NWS Springfield, MO issued this flash flood warning at Sep 4, 2009, 11:26 AM CDT for Jasper County, Missouri; Cherokee County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2009, 11:26 AM CDT (16:26 UTC)
Expired
Sep 4, 2009, 2:03 PM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Cherokee County, KS, Jasper County, MO

The radar

The Springfield radar (KSGF), 85 km from the middle of the area, began a volume at 16:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 4.4 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 737 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
737 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 041626
FFWSGF
KSC021-MOC097-042200-
/O.NEW.KSGF.FF.W.0133.090904T1626Z-090904T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1126 AM CDT FRI SEP 4 2009

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN CHEROKEE COUNTY IN SOUTHEAST KANSAS...
  JASPER COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 500 PM CDT.

* AT 1120 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RADAR ESTIMATED RAINFALL TOTALS OF TWO TO TWO AND A   
  HALF INCHES HAS FALLEN OVER EASTERN CHEROKEE COUNTY THIS MORNING   
  WITH WESTERN JASPER COUNTY RECEIVING UP TO TWO INCHES.


* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

NORTH MAIN AND MURPHY BOULEVARD IN JOPLIN...
HIGHWAY 37 AT THE SPRING RIVER SOUTHWEST OF AVILLA...
ROUTE JJ AT CENTER CREEK SOUTHEAST OF CARL JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF ONE TO ONE AND A HALF INCHES IS 
EXPECTED TO FALL OVER EASTERN CHEROKEE COUNTY AND WESTERN JASPER 
COUNTY OVER THE NEXT FEW HOURS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

&&

LAT...LON 3735 9410 3706 9407 3706 9477 3733 9478

$$

CLAYCOMB
1 follow-up statement
000 
WGUS73 KSGF 041903
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
203 PM CDT FRI SEP 4 2009

KSC021-MOC097-041913-
/O.CAN.KSGF.FF.W.0133.000000T0000Z-090904T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEROKEE KS-JASPER MO-
203 PM CDT FRI SEP 4 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EASTERN CHEROKEE
AND JASPER COUNTIES...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3735 9410 3706 9407 3706 9477 3733 9478

$$

CLAYCOMB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 6:38 AM CDT, 4 hours 48 minutes earlier.

Area forecast discussion, Sep 4, 6:38 AM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
638 AM CDT FRI SEP 4 2009

...UPDATE TO AVIATION...

.DISCUSSION...

CHANCES FOR SHOWERS AND THUNDERSTORMS INTO THE HOLIDAY WEEKEND
ALONG WITH UNSEASONABLY COOLER TEMPERATURES ARE THE FORECAST
HIGHLIGHTS.

SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS CENTRAL KANSAS
EARLY THIS MORNING ASSOCIATED WITH AN UPPER LEVEL LOW THAT IS
GRADUALLY SETTLING INTO THE OZARKS. FAVORABLE ISENTROPIC UPGLIDE
ALONG THE 305-310K SURFACES IS PROGGED TO CONTINUE THROUGH THE
DAY. WITH THE STRONGER LIFT OCCURRING ACROSS SOUTHEAST KANSAS AND
WESTERN MISSOURI HAVE GONE WITH LIKELY POPS WITH POP GRADIENT
TAPERING TO CHANCE ACROSS SOUTH CENTRAL MISSOURI. EXTENSIVE CLOUD
COVER ALONG WITH SHOWERS AND THUNDERSTORMS WILL KEEP TEMPERATURES
THIS AFTERNOON ABOUT 5 TO 10 DEGREES BELOW NORMAL.

FORECAST MODELS REMAIN CONSISTENT WITH THE UPPER LEVEL LOW
GRADUALLY WEAKENING AS IT TRACKS INTO SOUTHERN MISSOURI TONIGHT
AND THEN SLOWLY LIFTS NORTHEAST TOWARDS THE OHIO VALLEY SUNDAY
INTO MONDAY. WITH THE LOW LINGERING IN THE OZARKS...CHANCES FOR
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THE
WEEKEND. DUE TO LIMITED INSTABILITY...NO SEVERE WEATHER IS
EXPECTED OVER THE HOLIDAY WEEKEND.

WARMER WEATHER IS ANTICIPATED NEXT WEEK. AN UPPER LEVEL RIDGE
WILL BUILD INTO THE PLAINS BRINGING TEMPERATURES NEAR NORMAL.
MODELS CONTINUE TO PROG AN UPPER TROUGH MOVING THROUGH THE
NORTHERN PLAINS WEDNESDAY AND THURSDAY. GULF MOISTURE RETURN IS
EXPECTED AHEAD OF AN ASSOCIATED COLD FRONT MOVING INTO THE PLAINS
AND THE OZARKS BRINGING A CHANCE FOR THUNDERSTORMS.

ANGLE

&&

.AVIATION...

SHOWERS AND FEW THUNDERSTORMS WILL OVERSPREAD THE AREA THIS
MORNING AS AN UPPER LEVEL LOW PRESSURE SYSTEM SETTLES INTO THE
OZARKS. AREAS OF MVFR CEILINGS AND VISIBILITIES CAN BE EXPECTED IN
THE SHOWERS. LOCAL IFR CEILINGS CANNOT BE RULED OUT. THE UNSETTLED
WEATHER WILL PERSIST THROUGH TONIGHT. AFTER SOME IMPROVEMENT LATER
TODAY...STRATUS WILL LIKELY FORM TONIGHT WITH MVFR CEILINGS.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Sep 4, 4:25 AM CDT, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
425 AM CDT FRI SEP 4 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-050930-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
425 AM CDT FRI SEP 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT AS AN UPPER
LEVEL LOW MOVES INTO THE OZARKS. NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORM CHANCES WILL CONTINUE SATURDAY AND SUNDAY WITH THE
UPPER LEVEL LOW DEPARTING THE OZARKS SUNDAY NIGHT. NO SEVERE
THUNDERSTORMS ARE EXPECTED OVER THE HOLIDAY WEEKEND.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND THURSDAY
WITH A COLD FRONT MOVING THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

ANGLE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 10:46 AM CDTFlash Flood WarningSGFBenton6 hr
Sep 4, 3:28 PM CDTAreal Flood WarningSGFCherokee6 hr

Nearby

Flash Flood Warnings in Missouri, 2009Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.